The Short Answer
Diarrhea is not a direct cause or symptom of a urinary tract infection (UTI). However, the antibiotics used to treat a UTI can disrupt the balance of bacteria in your gut, leading to diarrhea. Additionally, poor hygiene during an episode of diarrhea could increase the risk of a UTI.
- UTIs are typically caused by bacteria entering the urinary tract from the bowel.
- Diarrhea may cause UTI by either increasing the risk of contamination of the urethral opening or by dehydration.
- Diarrhea can occur as a side effect of antibiotics used to treat UTIs.
- Diarrhea can also occur as a co-incidence with UTI due to food intolerances, gastroenteritis, or IBS-diarrhea.
- Good hygiene practices are important to prevent the spread of bacteria from the anal area to the urethra during episodes of diarrhea.
Can Diarrhea Cause UTI?
1. Diarrhea may increase the risk of UTI by contaminating the urethra.
The primary mechanism of infection in a patient with UTI is the contamination of the urethral opening by bacteria from the gut (in poop).
Diarrhea (especially in children) can increase the risk of contamination around the urethra and urinary tract infection.
Although it is not an established risk factor for UTI, especially in the adult population, I’ve found several studies reporting the association.
For example, a 2013 study found that Gastroenteritis (acute diarrhea) may contribute to the colonization (contamination) of the area around the urethra by bacteria leading to UTI.
Moreover, the same study found that the organism found in the diarrhea poop is also isolated from the urine (during a UTI).
2. Dehydration (from diarrhea) may also contribute to UTI risk.
Dehydration is a common consequence of diarrhea and can indirectly contribute to the risk of developing a urinary tract infection (UTI).
The prevalence of diarrhea-related dehydration is more common in children, the elderly, and people with chronic debilitating diseases or malnutrition.
Let’s delve into how this connection works and what you can do to mitigate the risk.
- Dehydration Decreases Urine Production: When dehydrated, your body makes less urine to conserve water. This means that bacteria have more time to grow and multiply in the urinary tract before being flushed out, increasing the risk of infection.
- Increased Concentration of Urine: Dehydration also makes your urine more concentrated. This concentrated urine can irritate the lining of the urinary tract, making it easier for bacteria to adhere and cause an infection.
- Impaired Immune Function: Chronic dehydration can impair the immune system, making it harder for your body to fight off infections, including UTIs.
3. How do you decrease the risk of UTI from diarrhea?
Decreasing the risk of urinary tract infections (UTIs) during a bout of diarrhea involves a combination of good hygiene practices, adequate hydration, and maintaining a healthy immune system. Here are some steps you can take:
- Good Hygiene: Good hygiene can help prevent bacteria from spreading from the anal area to the urethra. Always wipe from front to back after using the toilet, especially after a bowel movement.
- Stay Hydrated: Drinking plenty of fluids can help flush bacteria out of your system and reduce the risk of a UTI. Water is the best choice.
- Urinate Regularly: Don’t hold in urine for long periods of time. Regular urination can help flush bacteria out of the urinary tract, reducing the risk of infection.
- Healthy Diet: Eating a balanced diet can help keep your immune system strong, making it easier for your body to fight off infections.
- Avoid Irritants: Certain products, such as douches, powders, and other feminine products, can irritate the urethra and make it easier for bacteria to move into the urinary tract.
- Wear Breathable Underwear: Cotton underwear and loose-fitting clothing can help keep the area around the urethra dry, reducing the chance for bacteria to grow.
- Empty Bladder Before and After Sexual Activity: Sexual activity can push bacteria into the urethra. Urinating before and after can help flush these bacteria out.
- Probiotics: These can help balance the bacteria in your body and may reduce the risk of UTIs. They can be found in certain foods like yogurt or taken as a supplement.
Can UTI Cause Diarrhea?
While urinary tract infections (UTIs) are primarily known for causing symptoms related to the urinary system, such as a burning sensation during urination, frequent urge to urinate, and lower abdominal pain, they can sometimes cause gastrointestinal symptoms, including diarrhea. Let’s explore this connection in more detail.
While it’s not common, a UTI can potentially cause diarrhea in some cases. Here’s how:
1. Medication Side Effects:
UTIs can indirectly cause diarrhea through antibiotics commonly used to treat UTIs, disrupting the balance of good bacteria in your gut and leading to diarrhea. This is one of the most common ways a UTI could indirectly cause diarrhea.
This is because antibiotics kill both the harmful bacteria causing the UTI and the beneficial bacteria in your gut that aid in digestion.
More than 700 drugs cause diarrhea, including most of the antibiotics that are commonly used for UTI treatment. So, if you’re experiencing diarrhea while taking antibiotics for a UTI, it is important to discuss the issue with your healthcare provider.
2. Systemic Infection:
In severe cases, a UTI can turn into a systemic infection (sepsis), which can affect multiple systems in the body and cause various symptoms, including diarrhea. However, this is rare and typically only occurs if a UTI is left untreated.
3. Interconnected Nervous System:
The gut and the kidneys are connected through the nervous system. When the urinary tract is infected, it could potentially impact the gut function, leading to symptoms like diarrhea.
Other Possible Causes of Diarrhea During a UTI
While a UTI can sometimes cause diarrhea, it’s important to note that there could be other factors at play if you’re experiencing both conditions simultaneously. Here are some other potential causes of diarrhea that could coincide with a UTI:
1. Concurrent Gastrointestinal Infection
It’s possible to have a UTI and a gastrointestinal infection at the same time. Gastrointestinal infections, such as those caused by bacteria like E. coli or Salmonella or viruses like norovirus or rotavirus, are common causes of diarrhea (reference). If you’re experiencing symptoms like stomach cramps, nausea, vomiting, or fever, along with diarrhea and UTI symptoms, you might have a gastrointestinal infection.
2. Food Poisoning
Food poisoning, which occurs when you consume contaminated food or drink, can cause diarrhea. Symptoms of food poisoning can start within hours of eating the contaminated food and can include stomach cramps, vomiting, and sometimes fever and chills. If your diarrhea starts suddenly and you’re also experiencing these other symptoms, food poisoning could be the cause.
3. Reaction to Certain Foods or Drinks
Some people have sensitivities or intolerances to certain types of food or drink, which can cause diarrhea. Common culprits include
- Lactose: found in dairy products (one of the most common food intolerances).
- Fructose: found in many fruits and high-fructose corn syrup.
- Artificial sweeteners.
If you’ve recently consumed something that you know can upset your stomach, this could be causing your diarrhea.
4. Stress or Anxiety
Believe it or not, your mental health can have a big impact on your digestive system. Stress or anxiety can cause a variety of gastrointestinal symptoms, including diarrhea. If you’ve been feeling particularly stressed or anxious lately, this could contribute to your symptoms.
5. An IBS-Diarrhea Attack
Irritable bowel syndrome (IBS) is a common disorder that affects the large intestine. One type of IBS, known as IBS-D, is characterized by chronic diarrhea. If you have been diagnosed with IBS-D, an attack could cause diarrhea.
Symptoms of an IBS-D attack can include abdominal pain, bloating, and an urgent need to use the bathroom, along with diarrhea. It’s also worth noting that stress, certain foods, and hormonal changes can trigger an IBS-D attack.
Treatment of Diarrhea With UTI
The treatment for diarrhea during a UTI will depend on the cause. If the diarrhea is a side effect of antibiotics, your doctor may suggest probiotics or other treatments to help restore the balance of bacteria in your gut. If the diarrhea is due to another cause, such as a gastrointestinal infection or food intolerance, the treatment will address that issue.
In all cases, it’s important to stay hydrated, as diarrhea can lead to dehydration. Drinking plenty of fluids and eating foods high in water content can help.
Remember, while UTIs and diarrhea can be uncomfortable, both are treatable. If you’re experiencing symptoms of a UTI or persistent diarrhea, don’t hesitate to contact your healthcare provider.